Winter Weather, Dixon
- When
- January 20, 9:00 PM CST to January 21, 11:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches slowed travel.
Low pressure moving northeast into the northern plains from New Mexico helped produce moderate snow accumulations over a large area, including extreme northeast Nebraska. The snow fell from the evening of January 20th through the late morning of January 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Low pressure moving northeast into the northern plains from New Mexico helped produce moderate snow accumulations over a large area, including extreme northeast Nebraska. The snow fell from the evening of January 20th through the late morning of January 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 20, 8:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CST SAT JAN 20 2007 .DISCUSSION... MAIN CONCERN THIS PACKAGE IS POTENTIAL SNOWFALL ACROSS THE SOUTHEAST HALF OF THE REGION TONIGHT INTO SUNDAY MORNING. LARGE HEIGHT FALLS IN THE HIGH PLAINS OF TX AND KS SHOWS THAT THE UPPER LOW IS TAKING A MORE NORTHERLY TRACK AND WILL LIKELY MOVE NEAR OR JUST SOUTH OF OMAHA BY 12Z SUNDAY. THIS IS WHAT THE 00Z RUC IS INDICATING AND GIVEN IT HAS THE BEST HANDLE ON BOTH THE EVOLUTION OF PRECIP AND UPPER LWO HAVE GENERALLY FOLLOWED ITS EVOLTUION. BOTH RUC AND 00Z NAM SHOWS A TROWAL LIKE FEATURE NORTH OF THE UPPER LEVEL LOW AND MOVING INTO NORTHWEST IOWA AND EXTREME SOUTHEAST SD BY 12Z SUNDAY. THIS FEATURE SHOULD THEN MOVE MORE EASTERLY AS THE UPPER LOW APPROACHES THE CONFLUENT FLOW OVER THE WESTERN GREAT LAKES. WHILE THE FEATURE LACKS A SIGNIFICANT FRONT TO FOCUS SNOWFALL INTO A NARROW BAND...THIS MAY BE INIDICATIVE OF WHERE HEAVIER SNOW WILL FALL LATER TONIGHT INTO SUNDAY MORNING. WITH THIS IN MIND HAVE RAISED SNOW AMOUNTS IN NORTHWEST IOWA TO AVERAGE 5 TO 6 INCHES BY 18Z AND WOULD NOT BE SURPRISED IF THERE ARE ISOLATED REPORTS OF 7 INCHES NEAR SUX AND SLB GIVEN THE LONGER DURATION OF 0.5 TO 0.8 IN/HR SNOW. AS THE FEATURE BEGINS TO MOVE EAST ON SUNDAY MORNING...EXPECTED THAT THIS WILL LIMIT NORTHWARD EXTENT OF HEAVIER SNOWFALL AND KEEP IT GENERALLY SOUTH OF I90. SO WOULD NOT BE SURPRISED TO SEE SNOW AMOUNTS DECREASE FROM AROUND 6 INCHES NEAR SPW AND SHL TO 3 INCHES NORTH OF FSD AND OTG. DID RAISE LOWS A COUPLE DEGREES OVERNIGHT AS AMPLE MOISTURE COMING NORTH ALONG WITH LOW CLOUDS WILL LIMIT AMOUNT TEMPS WILL FALL OVERNIGHT. OTHERWISE NO OTHER CHANGES ANTICIPATED AT THIS TIME. && .PREV DISCUSSION... WHOLE FCST HINGES ON EXACTLY HOW FAR POTENT UPR LOW MOVES NORTH TOWARDS CWA LATE TNGT BEFORE STARTING TO SHEAR OUT TO EAST AND WEAKENING SUN MRNG. MODELS PRETTY CONSISTENT BRINGING SNOW ADVY CRITERIA SNOWFALL INTO ONGOING AREA LATER TNGT INTO SUN MRNG. NEW 18Z NAM A LIT FURTHER SOUTH...BUT MIDDLE RUNS USUALLY NOT SO HOT... AND PROFILERS...RADARS...AND SATELLITE SHOW GOOD SLY SURGE TOWARDS SRN CWA THIS EVE. SO SPEEDED UP ONSET OF SNOW AND ADVYS BY A COUPLE OF HOURS FM PREV FCST...AND ADDED A TIER OF COUNTIES IN SWRN MN LATE TNGT THRU SUN MRNG. BEST DYNAMICS AND MOISTURE EXPCD FOR NWRN IA AND WILL HAVE TO WATCH OUT FOR A FEW 6 INCHERS. SNOW NW OF ADVY AREA LATE TNGT INTO SUN EVE EXPCD TO BE OF A NUISANCE WRAPAROUND...WHICH SHOULD SAG BACK SEWD OVR CWA SUN NGT...WITH UP TO A INCH NEW SNOW PSBL. DID CLR OUT CLDS AND CHCS LGT SNOW FM NW TO SE OVR CWA LATE SUN NGT INTO MON MRNG FASTER THAN PREV FCST...WHICH WOULD ALLOW TEMPS TO DROP LIKE A ROCK OVER NEW SNOW COVER BY MON MRNG. RECOVERY EXPCD WITH SWLY FLOW FOR MON...BUT NAM/ETA GUID SEEMS TOO AGRESSIVE WITH MIXING. MON NGT AND TUE SHOULD BE FAIRLY MIXED OUT WITH TEMPORARILY MILDER TEMPS AHEAD OF CLIPPER LIKE WAVE AND ASSCD CDFNT EARLY WED. THIS SYSTEM SHOULD HAVE SOME LGT SNOW ASSCD WITH IT... MAINLY IN NERN CWA BY TUE NGT. MAIN PROBLEM INTO THE EXTENDED IS WITH THE PROGRESSION OF THE UPPER LEVEL TROUGH EASTWARD. 12Z GFS TRENDED SLOWER AND COLDER WITH A SHOT OF ARCTIC AIR BEHIND CLIPPER SYSTEM WHICH RIDES THROUGH THE BACK SIDE OF UPPER TROUGH MIDWEEK. ENOUGH UPPER SUPPORT WITH THIS SYSTEM TO SQUEEZE OUT SOME LIGHT SNOW...MAINLY INTO SW MN...SO LEFT THE MENTION OF CHANCE POPS IN THE EAST WITH A SLIGHT CHANCE FURTHER WEST. ALTHOUGH NOT COMPLETELY CONFIDENT IN THE GFS SOLUTION... ESPECIALLY AS 00Z ECMWF AND CANADIAN ARE MUCH FURTHER EAST WITH UPPER TROUGH AND S/WV...PLACING UPPER RIDGE OVER THE NRN PLAINS... HENCE MUCH WARMER TEMPERATURES AND NO CHANCE FOR PRECIPITATION. && .AVIATION... CONDITIONS WILL CONTINUE TO DETERIORATE AT KFSD AND KSUX THROUGH 09Z. EXPECT THAT VSBYS WILL FALL TO 1 SM OR LESS AT KSUX BY 06Z AND REMAIN AT THOSE LEVELS THROUGH 14Z OR 15Z. AT KFSD...VSBYS MAY STAY BETWEEN 1 AND 2 SM MUCH OF THE NIGHT WITH ONLY A FEW PERIODS OF VSBYS BELOW 1 SM AROUND 1200 UTC WHEN THE HEAVIEST SNOWFALL IS ANTICIPATED. EVEN AFTER THE HEAVIEST SNOW ENDS SUNDAY MORNING AT KFSD AND KSUX...CIGS ARE EXPECTED TO REMAIN BLO 1000 FT AND THE VSBYS WL LIKELY BE MVFR DUE TO A COMBINATION OF FOG AND INTERMITTENT LIGHT SNOW. KHON SHOULD SEE LOW CLOUDS MOVE INTO THE AREA LATE TONIGHT WITH THE POTENTIAL FOR EITHER MVFR FOG OR LIGHT SNOW LATE SUNDAY MORNING INTO SUNDAY AFTERNOON. LOW CLOUDS ARE ANTICIPATED TO REMAIN INTO SUNDAY NIGHT WITH A GRADUAL IMPROVEMENT IN CIGS AS SKIES SLOWLY CLEAR FROM THE NORTHWEST LATE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SNOW ADVY SERN SD LATE EVE THRU SUN MRNG MN...SNOW ADVY ALL EXCPT LINCOLN AND LYON LATE TNGT THRU SUN MRNG IA...SNOW ADVY ALL ZONES LATE THIS EVE THRU SUN MRNG NE...SNOW ADVY ALL ZONES LATE THIS EVE THRU SUN MRNG && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0511 AM CST SAT JAN 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0511 AM CST SAT JAN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... THE MISSOURI RIVER REMAINS A BIT LESS THAN ONE FOOT ABOVE FLOOD STAGE IN THE NIOBRARA AREA. FLOOD STAGE IS 21 FEET AT NIOBRARA AND THE RIVER HAS BEEN AVERAGING ABOUT 22 FEET SINCE JANUARY 17. THE MINOR FLOODING IS DUE TO AN ICE JAM...AND WILL AFFECT ONLY LOWLAND AREAS. WINTER WEATHER... SNOWFALL IS EXPECTED TO DEVELOP TOWARD MIDNIGHT THROUGH THE MISSOURI RIVER CORRIDOR...AND SPREAD GRADUALLY NORTHWARD THROUGH THE INTERSTATE 90 CORRIDOR LATE. SNOWFALL ACCUMULATIONS BY DAYBREAK WILL GENERALLY RANGE FROM LITTLE OR NONE FROM HURON TO MARSHALL...TO AROUND AN INCH OR TWO THROUGH THE INTERSTATE 90 CORRIDOR...TO 2 TO 3 INCHES ACROSS MUCH OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOWFALL WILL CONTINUE ON SUNDAY MORNING OVER SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. ADDITIONAL ACCUMULATIONS OF STEADY LIGHT TO MODERATE SNOWFALL WILL BRING TOTAL SNOWFALL BY SUNDAY AFTERNOON FROM 2 TO 3 INCHES ALONG INTERSTATE 90...TO 3 TO 5 INCHES ACROSS NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
Snowfall of 3 to 6 inches slowed travel.
Snowfall of 3 to 6 inches slowed travel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12126, 12127.